Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 23, NWS El Paso, TX

September 3, 2016Hudspeth County, Texas

NWS El Paso, TX issued this flash flood warning at Sep 3, 2016, 6:54 PM MDT for Hudspeth County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2016, 6:54 PM MDT (00:54 UTC)
Expired
Sep 3, 2016, 9:45 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 164 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2016-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2016-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2657 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

575 
WGUS54 KEPZ 040054
FFWEPZ
TXC229-040345-
/O.NEW.KEPZ.FF.W.0023.160904T0054Z-160904T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
654 PM MDT SAT SEP 3 2016

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN HUDSPETH COUNTY IN WESTERN TEXAS...

* UNTIL 945 PM MDT

* AT 651 PM MDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAS
  ALREADY FALLEN SOUTHEAST OF SIERRA BLANCA. FLASH FLOODING IS
  EXPECTED TO BEGIN SHORTLY ALONG AREAS NEAR RED LIGHT DRAW.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SIERRA BLANCA...
  AND FRENCHMAN CANYON.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING
SPOTS.

&&

LAT...LON 3115 10519 3092 10513 3089 10524 3109 10540
      3120 10533

$$

GRZYWACZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 3:15 PM MDT, 3 hours 39 minutes earlier.

Area forecast discussion, Sep 3, 3:15 PM MDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
315 PM MDT SAT SEP 3 2016

.SYNOPSIS...
Weak southerly flow over the area will continue to keep moisture
and isolated thunderstorms over us through Tuesday. Upper high
will relocate to the lower Mississippi Valley Wednesday creating
a stronger south flow and bringing tropical moisture in.
Thunderstorms will be higher in coverage and the chance for heavy
rain and flooding will increase. Much of the moisture will be
pushed east on Thursday as an upper trough passed through from the
west. Should mean thunderstorms back to isolated Thursday into
next weekend.

&&

.DISCUSSION...
An upper trough over the west coast of the U.S. combined with
ridge of high pressure extending from the Great Lakes down across
eastern Texas to northern Mexico, have created a weak southerly
flow aloft. This has left the main moisture plume over the eastern
CWA, where PW's are around 1.4 inches. Further west, the PW's drop
off rapidly to around 0.8 inches. Visible sat and radar showing
better convection east of the Rio Grande Valley, and also not
quite as dependent on terrain. Will keep low POPs mostly over the
eastern two-thirds of the CWA tonight.

Very little change through about Tuesday. Mostly isolated
thunderstorms continuing through this period, with flood
potential likely remaining low. Upper trough moves in over the
Great Basin by Tuesday as upper ridge relocates over the lower
Mississippi Valley. This will strengthen the southerly flow
Tuesday night and Wednesday, and begin transporting considerable
tropical moisture (possibly from newly formed storm) northward
over the CWA. Wednesday looks potentially very wet. GFS shows PW's
approaching 1.8 inches, which would be a record. Considerable
cloudiness likely with numerous thunderstorms possible. With
moisture levels anywhere near the GFS depiction, flood potential
could increase dramatically. ECMWF very similar in timing, though
appears to focus moisture over Arizona and southern California,
where it moves the tropical storm remnants. Definitely need to
keep a watch on this situation.

Upper trough finally moves through late Wednesday night, forcing
main moisture plume east and south of our area. Low level moisture
will persist however, most likely keeping isolated thunderstorms
around through next weekend.

&&

.AVIATION...Valid 04/00Z - 05/00Z.
VFR thru the period with P6SM FEW-SCT070-090 SCT120 expected.
Isolated -TSRA BKN050CB possible generally east of the Rio Grande
thru 02z. Winds generally aob 12 kts except in vicinity of isolated
storms.

&&

.FIRE WEATHER...
Chances for wetting precip will continue to diminish for a couple of
days as westerly flow aloft scours out the moisture. However there
will still be enough low level moisture lingering to generate at
least isolated storms over the Sacramento mountains and lowland
zones east of the Rio Grande. Moisture levels will increase next
week with a significant push of tropical moisture arriving from the
south around midweek. Wetting rain chances will return area wide as
the week progresses with the chance for some locally heavy rainfall
and an increased flooding threat.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 72  94  73  93 /  20   0  20  10
Sierra Blanca           67  90  68  87 /  20  20  10  10
Las Cruces              67  92  69  92 /  20   0   0  10
Alamogordo              67  93  69  90 /  20  10  20  20
Cloudcroft              50  73  51  72 /  20  20  20  20
Truth or Consequences   66  90  67  88 /  20   0   0  20
Silver City             60  85  61  85 /  10   0   0  10
Deming                  66  93  68  92 /  10   0   0  10
Lordsburg               64  93  64  93 /   0   0   0   0
West El Paso Metro      72  94  73  93 /  20   0  10  10
Dell City               67  91  68  91 /  20  20  10  10
Fort Hancock            71  94  72  94 /  20   0  10  10
Loma Linda              66  87  67  85 /  20   0  10  10
Fabens                  70  94  71  93 /  20   0  10  10
Santa Teresa            70  93  72  92 /  20   0   0  10
White Sands HQ          69  91  71  90 /  20   0  20  20
Jornada Range           65  92  67  91 /  20   0   0  20
Hatch                   67  92  68  90 /  20   0   0  10
Columbus                68  94  69  93 /  10   0   0  20
Orogrande               69  91  70  90 /  20   0  20  10
Mayhill                 55  79  56  76 /  20  20  20  20
Mescalero               56  81  57  79 /  20  20  20  20
Timberon                55  79  55  77 /  20  20  20  20
Winston                 56  83  57  81 /  20  10   0  20
Hillsboro               62  88  63  87 /  20   0   0  20
Spaceport               65  89  67  88 /  20   0   0  10
Lake Roberts            55  84  56  83 /  10   0   0  20
Hurley                  60  87  61  86 /  10   0   0  10
Cliff                   55  90  57  90 /   0   0   0   0
Mule Creek              52  86  54  86 /   0   0   0   0
Faywood                 62  89  63  87 /  20   0   0  10
Animas                  63  93  63  94 /   0   0   0   0
Hachita                 63  94  63  94 /   0   0   0   0
Antelope Wells          64  92  64  92 /   0   0   0   0
Cloverdale              62  87  63  88 /   0   0   0   0

&&

.EPZ Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

Hefner/Laney
Hazardous weather outlook, Sep 3, 11:11 AM MDT, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1111 AM MDT SAT SEP 3 2016

NMZ401>417-TXZ418>424-041715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1111 AM MDT SAT SEP 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS OVER THE MOUNTAINS AND LOWLANDS...MAINLY
FROM LAS CRUCES EAST. A FEW STORMS COULD PRODUCE HEAVY RAIN AND
LOCALIZED FLOODING. WIND GUSTS OF 30 TO 40 MPH ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS CONTINUING. WEDNESDAY COULD BE MOST ACTIVE
DAY WITH NUMEROUS SHOWERS AND THUNDERSTORMS. HEAVY RAINFALL AND
FLOODING POSSIBLE WEDNESDAY...OTHERWISE FLOODING MOSTLY MINOR AND
LOCALIZED THE OTHER DAYS.

.SPOTTER INFORMATION STATEMENT...

IF FLOODING OR OTHER SEVERE WEATHER IS OBSERVED PLEASE REPORT IT
TO THE NWS EL PASO OFFICE VIA OUR 800 SPOTTER NUMBER OR VIA
TWITTER USING OUR @NWSELPASO USERNAME.

HEFNER

In the hours before

Special weather statement, Sep 3, 6:17 PM MDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
617 PM MDT SAT SEP 3 2016

TXZ422-040100-
SOUTHERN HUDSPETH HIGHLANDS TX-
617 PM MDT SAT SEP 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUDSPETH COUNTY
UNTIL 700 PM MDT...

AT 616 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 2
MILES SOUTHEAST OF SIERRA BLANCA...MOVING EAST AT 5 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SIERRA BLANCA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3104 10536 3122 10535 3126 10509 3098 10509
TIME...MOT...LOC 0016Z 272DEG 12KT 3114 10528

GRZYWACZ

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 6:17 PM MDTSpecial Weather StatementEPZHudspeth43 min
Sep 3, 6:34 PM MDTAreal Flood AdvisoryEPZHudspeth116 min

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.